Kansas, 2007Winter Storm and Winter Weather in Kansas, February 12 to 13, 2007
February 12 to 13, 2007 · NWS TOP · 23 events in 23 counties and zones
A strong low pressure system began to slide across the Central Plains during the afternoon of February 12th. Rain was the initial type of precipitation that fell during the afternoon hours across the NE corner of Kansas.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system began to slide across the Central Plains during the afternoon of February 12th. Rain was the initial type of precipitation that fell during the afternoon hours across the NE corner of Kansas. High temperatures the 12th were able to climb a few degrees above the freezing mark, thanks in part to warm southerly flow out ahead of the low pressure system. Cold arctic air on the north side of the low began to infiltrate the Central Plains by evening, as the system slid to the east. This forced temperatures to plummet. The rain switched briefly over to sleet during the early evening, and eventually turned to all snow across much of the NE corner of Kansas around 9pm. |The highest amount measured was 14.0 by a trained spotter just west of the town of Beattie in Marshall County. Otherwise amounts over the winter storm area averaged 5 to 9 inches. Elsewhere, north of Interstate 70, amounts were generally 2 to 4 inches. Meanwhile, along and south of Interstate 70, 1 to 3 inches was common. |The storm produced widespread hazardous driving conditions. Numerous indirect injuries occurred in traffic accidents including some roll overs and even some jack-knifed semis. A number of schools were also closed due to the hazardous conditions. Fortunately, no serious injuries or deaths occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 12, 4:35 AM CST, 11 hours 25 minutes earlier.
Area forecast discussion, Feb 12, 4:35 AM CST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
435 AM CST MON FEB 12 2007
.DISCUSSION...
LATEST WATER VAPOR SATELLITE IMAGERY SHOWING NEXT SIGNIFICANT
SHORTWAVE TO AFFECT THE AREA MOVING INTO NORTHERN NM AND WILL MOVE
EAST ACROSS OK TONIGHT ALONG WITH A SFC LOW PRESSURE SYSTEM.
INVERTED TROUGH AHEAD OF THE LOW ACROSS CENTRAL KANSAS WILL KEEP THE
CWA ABOVE FREEZING MUCH OF THE DAY...ALTHOUGH SOME FREEZING DRIZZLE
WITH TEMPS NEAR FREEZING POSSIBLE ACROSS THE NORTHERN CWA EARLY THIS
MORNING. OTHERWISE FOG WILL LINGER ACROSS MUCH OF THE CWA THIS
MORNING WITH SOME GRADUAL IMPROVEMENT. WILL HOLD OFF ON DENSE FOG
ADVISORY FOR NOW...BUT WILL NEED TO MONITOR TRENDS THROUGH MID
MORNING IF LOWER VISIBILITY COVERAGE INCREASES. RAIN CHANCES WILL
INCREASE SOUTH TO NORTH THROUGH THE DAY. AS THE INVERTED TROUGH
MOVES EAST AND WINDS COME AROUND MORE TO A NORTHEAST DIRECTION LATER
TODAY...TEMPS MAY BEGIN TO FALL SLOWLY...ESPECIALLY NORTH IN THE
AFTERNOON. BUFKIT FCST SOUNDINGS COOL QUICKLY BETWEEN 21Z AND 00Z
ACROSS THE NORTHWEST HALF OF THE CWA AND A RAIN/SNOW/SLEET MIXTURE
NORTHERN CWA BY MID AFTERNOON SHOULD CHANGE TO ALL SNOW THERE BY
AROUND 00Z. AS THE UPPER TROUGH PASSES BY TO THE SOUTH
TONIGHT...BEST QC FORCING AND ISENTROPIC LIFT SHOULD OCCUR
00Z-06Z...AND WITH COLD AIR IN PLACE ACROSS THE NORTHWEST HALF OF
THE CWA AT THAT TIME...EXPECT THIS AREA TO HAVE THE HEAVIEST
SNOWFALL. LESS TIME FOR ACCUMULATING SNOW APPEARS JUST TO THE SOUTH
FROM COUNCIL GROVE TO TOPEKA TO OSKALOOSA WHERE COMPLETE RAIN TO
SNOW CHANGEOVER MAY TAKE UNTIL MID EVENING...BUT ENOUGH FOR 2 TO 3
INCHES...WITH HEAVIER AMOUNTS OF 3-5 INCHES NORTH OF THIS AREA.
THEREFORE HAVE ISSUED A SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 AM
TUESDAY FOR THESE AREAS. LIGHTER AMOUNTS SHOULD OCCUR ALONG AND TO
THE SOUTH OF I-35 WHERE IT MAY TAKE TO AROUND MIDNIGHT FOR A
CHANGEOVER TO OCCUR. SOME LIGHT SNOW POTENTIAL EASTERN CWA EARLY
TUESDAY...BUT EXPECT LITTLE ADDITIONAL ACCUMULATION IS EXPECTED.
ON TUESDAY...CAA WILL CONTINUE THROUGH THE DAY AS THE SFC LOW MOVES
INTO THE MID MS VALLEY AND 850 TEMPS FALL INTO THE -12 TO -15 DEG C
RANGE. WITH CLOUDY SKIES...EXPECTED SNOW ON THE GROUND MANY AREAS
AND THE CAA...HAVE LOWERED HIGH TUESDAY INTO THE MID TEENS TO MID
20S. WITH EXPECTED SNOWCOVER...HAVE ALSO HAVE LOWERED TEMPS
WEDNESDAY MORNING THROUGH THURSDAY MORNING BY A FEW DEGREES AS SFC
HIGH BUILDS SOUTH ACROSS THE CWA. THIS SHOULD ALSO KEEP DRIER AIR IN
PLACE. ALTHOUGH A FEW FLURRIES CANNOT BE RULED OUT...WILL KEEP FCST
DRY ON THROUGH THE END OF THE WEEK AS TRANSITION TO COLDER AND DRIER
AIR ALLOWS MOST OF THE SHORTWAVE ENERGY TO PASS WEST AND SOUTH OF
THE CWA. THIS WILL KEEP THE COLD AIR IN PLACE ACROSS THE CWA WITH
THE CENTER OF THE HIGH AND LESS MIXING THROUGH THURSDAY...DESPITE A
GRADUAL DECREASE IN CLOUDS.
LITTLE OR NO CHANGES MADE TO FCST BEYOND THURSDAY WITH MODERATING
TEMPS INTO THE END OF THE WEEK STILL LOOKING GOOD.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY 6 PM THIS EVENING
UNTIL 6 AM TUESDAY ALONG AND TO THE NORTH OF A COUNCIL GROVE...TOPEKA
TO OSKALOOSA LINE.
&&
Hazardous weather outlook, Feb 12, 3:58 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CST MON FEB 12 2007
KSZ008>012-020>024-026-034>040-054>056-058-059-131200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
358 PM CST MON FEB 12 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
SNOW ADVISORIES ARE POSTED UNTIL 6 AM TUESDAY MORNING FOR AREAS
GENERALLY ALONG AND NORTH OF A COUNCIL GROVE TO TOPEKA TO OSKALOOSA
LINE. FURTHER SOUTH A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL
6 AM TUESDAY.
PERIODS OF SNOW WILL REDUCE VISIBILITIES TONIGHT TO LESS THAN A
MILE AND ALSO MAKE FOR HAZARDOUS DRIVING CONDITIONS. ALONG AND
SOUTH OF THE TURNPIKE A MIX OF RAIN...SLEET AND SNOW IS EXPECTED
THIS EVENING BEFORE CHANGING OVER TO SNOW BY MIDNIGHT. WINDS WILL
INCREASE AFTER MIDNIGHT AND CAUSE SOME BLOWING AND DRIFTING OF
SNOW.
SNOW AMOUNTS WILL RANGE FROM 1 TO 3 INCHES ALONG AND SOUTHEAST OF
THE KANSAS TURNPIKE...TO 4 TO 5 INCHES NEAR THE NEBRASKA BORDER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SOME LIGHT SNOW IN THE MORNING HOURS TUESDAY ACROSS NORTHEAST AND
EAST CENTRAL KANSAS...ALONG WITH SOME BLOWING SNOW MAY CAUSE
REDUCED VISIBILITIES THROUGH MID MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF WINTER PRECIPITATION
FALLING AND ANY ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.
Winter Storm, Republic
- When
- February 12, 4:00 PM CST to February 13, 5:00 AM CST
- Where
- Republic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
Four to seven inches of snow was reported to have fallen across the county.
Winter Storm, Washington
- When
- February 12, 4:00 PM CST to February 13, 5:00 AM CST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.784, -97.087 (the zone’s center; the record gives no point)
Four to seven inches of snow was reported across the county.
Winter Storm, Marshall
- When
- February 12, 4:00 PM CST to February 13, 5:00 AM CST
- Where
- Marshall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.784, -96.523 (the zone’s center; the record gives no point)
Four to nine inches of snow was reported to have fallen across the county. A public report of 14 inches was also received from near Beattie.
Winter Storm, Cloud
- When
- February 12, 4:00 PM CST to February 13, 5:00 AM CST
- Where
- Cloud forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.480, -97.649 (the zone’s center; the record gives no point)
Four to eight inches of snow was reported to have fallen across the county.
Winter Storm, Nemaha
- When
- February 12, 5:00 PM CST to February 13, 5:00 AM CST
- Where
- Nemaha forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.784, -96.014 (the zone’s center; the record gives no point)
Five to nine inches of snow was reported to have fallen across the county.
Winter Storm, Brown
- When
- February 12, 5:00 PM CST to February 13, 5:00 AM CST
- Where
- Brown forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
Five to eight inches of snow was reported to have fallen across the county.
Winter Weather, Ottawa
- When
- February 12, 9:00 PM CST to February 13, 5:00 AM CST
- Where
- Ottawa forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.133, -97.650 (the zone’s center; the record gives no point)
Winter Weather, Clay
- When
- February 12, 9:00 PM CST to February 13, 5:00 AM CST
- Where
- Clay forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.350, -97.165 (the zone’s center; the record gives no point)
Winter Weather, Dickinson
- When
- February 12, 9:00 PM CST to February 13, 5:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
Winter Weather, Riley
- When
- February 12, 9:00 PM CST to February 13, 5:00 AM CST
- Where
- Riley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
Winter Weather, Geary
- When
- February 12, 9:00 PM CST to February 13, 5:00 AM CST
- Where
- Geary forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
Winter Weather, Morris
- When
- February 12, 9:00 PM CST to February 13, 5:00 AM CST
- Where
- Morris forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.687, -96.650 (the zone’s center; the record gives no point)
Winter Weather, Pottawatomie
- When
- February 12, 9:00 PM CST to February 13, 5:00 AM CST
- Where
- Pottawatomie forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.379, -96.342 (the zone’s center; the record gives no point)
Winter Weather, Wabaunsee
- When
- February 12, 9:00 PM CST to February 13, 5:00 AM CST
- Where
- Wabaunsee forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
Winter Weather, Lyon
- When
- February 12, 9:00 PM CST to February 13, 5:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
Winter Weather, Jackson
- When
- February 12, 9:00 PM CST to February 13, 5:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
Winter Weather, Shawnee
- When
- February 12, 9:00 PM CST to February 13, 5:00 AM CST
- Where
- Shawnee forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
Winter Weather, Osage
- When
- February 12, 9:00 PM CST to February 13, 5:00 AM CST
- Where
- Osage forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
Winter Weather, Coffey
- When
- February 12, 9:00 PM CST to February 13, 5:00 AM CST
- Where
- Coffey forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
Winter Weather, Jefferson
- When
- February 12, 9:00 PM CST to February 13, 5:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
Winter Weather, Douglas
- When
- February 12, 9:00 PM CST to February 13, 5:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
Winter Weather, Franklin
- When
- February 12, 9:00 PM CST to February 13, 5:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
Winter Weather, Anderson
- When
- February 12, 9:00 PM CST to February 13, 5:00 AM CST
- Where
- Anderson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Illinois, February 12 to 13, 20072 deaths · 27 events
- Winter Storm and Strong Wind in Virginia, February 12 to 14, 20071 death · 1 injured · 24 events
- Winter Storm and Winter Weather in Nebraska, February 12 to 13, 20071 death · 1 injured · 5 events
- Flash Flooding and Hail in Texas, February 12, 2007$77,000 · 1 in hail · 8 events
- Winter Storm in Indiana, February 12 to 14, 2007$15,000 · 34 events
- Winter Weather in South Dakota, February 12 to 13, 200722 events
- Winter Storm and Winter Weather in Iowa, February 12 to 13, 200721 events
- Winter Storm in Iowa, February 12 to 13, 200717 events
- Winter Storm and Winter Weather in Maryland, February 12 to 14, 200715 events
- Winter Storm and Winter Weather in Illinois, February 12 to 13, 200713 events
- Winter Storm and Winter Weather in Kansas, February 12 to 13, 200710 events
- Avalanche in Nevada, February 12, 20071 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15106, 15107, 15108, 15111, 15109, 15110, 15193, 15194, 15196, 15197, 15199, 15201, 15202, 15205, 15207, 15209, 15210, 15211, 15212, 15214, 15215, 15216, 15220.